Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 89, NWS Quad Cities, IA

June 8, 2008Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 8, 2008, 8:58 AM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2008, 8:58 AM CDT (13:58 UTC)
Expired
Jun 8, 2008, 9:30 AM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Milwaukee radar (KMKX), 113 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1677 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 081358
SVRDVN
ILC085-177-081430-
/O.NEW.KDVN.SV.W.0089.080608T1358Z-080608T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 AM CDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JO DAVIESS COUNTY IN NORTHWEST ILLINOIS...
  NORTHERN STEPHENSON COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 930 AM CDT.

* AT 855 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE   
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL NEAR STOCKON.  
THIS STORM   WAS LOCATED APPROXIMATELY NEAR STOCKTON...OR 17 MILES 
NORTH OF   MOUNT CARROLL...AND MOVING NORTHEAST AT 52 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENA AND NORA AROUND 905 AM CDT...
  WINSLOW AROUND 910 AM CDT...
  9 MILES NORTHWEST OF CEDARVILLE AROUND 915 AM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4249 8940 4220 8995 4243 9018 4251 8998
      4250 8943
TIME...MOT...LOC 1358Z 235DEG 45KT 4237 8996

$$

ERVIN
2 follow-up statements
000 
WWUS53 KDVN 081406
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 AM CDT SUN JUN 8 2008

ILC085-177-081430-
/O.CON.KDVN.SV.W.0089.000000T0000Z-080608T1430Z/
JO DAVIESS IL-STEPHENSON IL-
905 AM CDT SUN JUN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT 
FOR STEPHENSON AND EASTERN JO DAVIESS COUNTIES...

AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED APPROXIMATELY NEAR WADDAMS GROVE...OR 16 MILES WEST OF
FREEPORT...MOVING NORTHEAST AT 52 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MC CONNELL...WINSLOW AND 7 MILES NORTHWEST OF DAMASCUS AROUND 910
  AM CDT...
  ONECO...BUENA VISTA...AROUND 915 AM CDT...
  ORANGEVILLE AND 7 MILES NORTHWEST OF AFOLKEY AROUND 920 AM CDT...
  7 MILES NORTHWEST OF ROCK GROVE AROUND 925 AM CDT...

THIS STORM HAS ALREADY PRODUCED GUSTY WINDS AND LARGE HAIL...AND IT 
REMAINS A THREAT.

LAT...LON 4249 8940 4220 8995 4243 9018 4251 8998
      4250 8943
TIME...MOT...LOC 1405Z 235DEG 45KT 4241 8986

$$

ERVIN
000 
WWUS53 KDVN 081429
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 AM CDT SUN JUN 8 2008

ILC085-177-081440-
/O.EXP.KDVN.SV.W.0089.000000T0000Z-080608T1430Z/
JO DAVIESS IL-STEPHENSON IL-
930 AM CDT SUN JUN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STEPHENSON AND
EASTERN JO DAVIESS COUNTIES EXPIRES AT 930 AM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4249 8940 4220 8995 4243 9018 4251 8998
      4250 8943
TIME...MOT...LOC 1430Z 235DEG 45KT 4258 8951

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:06 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 8, 6:06 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 AM CDT SUN JUN 8 2008

.SYNOPSIS...
LOW PRESSURE IN THE CENTRAL PLAINS WITH FRONTAL BOUNDARY ACROSS
NORTHEAST IOWA AND INTO CENTRAL WISCONSIN. THE LOW WILL TRACK INTO
THE GREAT LAKES ON MONDAY GRADUALLY SHIFTING THE BOUNDARY TO OUR
SOUTHEAST. A COUPLE OF DAYS OF QUIET WEATHER ABOUT MID-WEEK AS UPPER
TROUGH SWINGS BY AND WEAK RIDGING OCCURS. ANOTHER DEEP TROUGH MOVES
INTO THE WESTERN UNITED STATES RETURNING THE PERSISTENT STORMY
PATTERN TO THE REGION LATE IN THE WEEK AND INTO NEXT WEEKEND.

..HAASE..

&&

.SHORT TERM...TONIGHT AND MONDAY...
FRONTAL BOUNDARY EXTENDS FROM WESTERN KS TO NORTHEAST IA AND INTO
CENTRAL WI. VERY JUICY AIR SOUTH OF THE BOUNDARY COUPLED WITH FAIRLY
STRONG LOW LEVEL JET THAT PERSISTS ALL DAY AND INTO TONIGHT. THIS
WILL CONTINUE TO GENERATE THUNDERSTORMS ACROSS MUCH OF THE DVN CWA.
OTHER THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE THIS AFTERNOON
AND INTO TONIGHT.

WILL CONTINUE FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR AREAS
ALONG AND NORTH OF I-80. HOWEVER AS BOUNDARY SAGS SOUTHWARD A HEAVY
RAIN EVENT APPEARS TO BE SHAPING UP FOR LATER TONIGHT AND MONDAY
ESPECIALLY ACROSS THE SOUTHERN AND EASTERN CWA. THE WATCH WILL
PROBABLY NEED TO BE EXPANDED ON MONDAY TO COVER THAT PORTION OF THE
CWA AND WILL NEED TO BE EXTENDED TO INCLUDE MUCH OF MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY...
UPPER TROUGH WILL SWING THROUGH THE REGION BY TUESDAY SHOVING
BOUNDARY DOWN TO OUR SOUTH. WEAK RIDGING OCCURS ABOUT MID-WEEK
GIVING US A COUPLE OF QUIET DAYS. DEEP TROUGH MOVES INTO THE WESTERN
UNITED STATES LATER IN THE WEEK RETURNING THE SOUTHWEST FLOW ALOFT.
THIS WILL BRING THE BOUNDARY BACK INTO THE REGION ALONG WITH WARM
JUICY AIR. STORMY PATTERN SHOULD START UP AGAIN LATE IN THE WEEK AND
INTO NEXT WEEKEND.

..HAASE..

&&

.AVIATION...
SHOWERS/TSTMS WILL BE FAIRLY WIDESPREAD ACROSS THE AREA THIS MORNING...
ESPECIALLY NORTH OF I 80 AND WEST OF THE MISSISSIPPI... AS CENTRAL IA
CONVECTION MOVES EAST WHILE ADDITIONAL ELEVATED CONVECTION BLOSSOMS
ON NOSE OF VEERED 50-60 KT LOW LEVEL JET. RESIDUAL BOUNDARIES LIKELY TO
FUEL ADDITIONAL STORM DEVELOPMENT THIS AFTERNOON WITH POTENTIAL UPGROWTH
INTO ONE OR MORE THUNDERSTORM COMPLEXES TONIGHT AHEAD OF A COLD FRONT
AS IT SAGS SOUTHWARD ACROSS THE AREA. CIGS GENERALLY LOWER VFR RANGE TO
MVFR EXCEPT IFR CONDITIONS WITH STORMS.      ..05..

&&

.HYDROLOGY...
FLASH FLOOD THREAT CONTINUES TODAY THROUGH MONDAY AS THE BOUNDARY
SAGS SLOWLY SOUTHEAST. AT LEAST SEVERAL INCHES OF RAIN CAN BE
EXPECTED OVER MUCH OF THE CWA WITH VERY MOIST AIR IN PLACE. ANY
INTENSE THUNDERSTORM OR TRAINING OF STORMS WILL BE CAPABLE OF
PRODUCING SEVERAL INCHES OF RAIN IN A SHORT PERIOD OF TIME. IT IS
NOT OUT OF THE QUESTION THAT SOME AREAS COULD EXCEED 6 INCHES OF RAIN
IF THUNDERSTORMS PERSIST FOR SEVERAL HOURS. THIS ADDITIONAL RAINFALL
WILL INCREASE THE SEVERITY OF THE CURRENT FLOODING SITUATION.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-
IOWA-JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT.

IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR
CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.
&&

HAASE/05
Hazardous weather outlook, Jun 8, 4:45 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT SUN JUN 8 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT WILL BE DAMAGING
WINDS OVER 70 MPH...BUT LARGE HAIL AND ISOLATED TORNADOES ARE ALSO
POSSIBLE. IN ADDITION...THE STRONGER STORMS WILL PRODUCE VERY HEAVY
RAIN WHICH MAY CAUSE FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 80 FOR TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAVY RAIN AND POSSIBLE FLASH FLOOD EVENT IS SHAPING UP ON MONDAY
FOR PORTIONS OF EASTERN IOWA...WESTERN ILLINOIS AND NORTHEAST
MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED. A COLD FRONT WILL
SAG SOUTHEAST ACROSS THE REGION PROVIDING THE FOCUS FOR NUMEROUS
THUNDERSTORMS PRODUCING HEAVY RAIN. AT LEAST SEVERAL INCHES OF RAIN
IS POSSIBLE WHICH COULD CAUSE FLASH FLOODING.

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

MINOR TO MAJOR FLOODING WILL CONTINUE ON MANY EASTERN IOWA TRIBUTARY
RIVERS...WITH MINOR TO MODERATE FLOODING ALONG THE MISSISSIPPI RIVER
FROM DUBUQUE SOUTHWARD. MORE DETAILED INFORMATION CAN BE FOUND IN
THE LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

HAASE

In the hours before

Special weather statement, Jun 8, 6:41 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 AM CDT SUN JUN 8 2008

IAZ040>042-051>054-063>065-067-076>078-087>089-098-099-MOZ009-010-
081345-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-MUSCATINE-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-
DES MOINES-VAN BUREN-LEE-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...MUSCATINE...SIGOURNEY...WASHINGTON...
WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...MEMPHIS...KAHOKA
641 AM CDT SUN JUN 8 2008

...THUNDERSTORMS INCREASING ACROSS EASTERN IOWA...

AT 630 AM CDT THUNDERSTORMS WERE DEVELOPING RAPIDLY AND INCREASING
IN COVERAGE ACROSS PORTIONS OF EASTERN IOWA. THE MAIN THUNDERSTORM
AREA WAS WEST OF A DUBUQUE TO FAIRFIELD LINE WITH THE STORMS MOVING
NORTHEAST AT 40 MPH.

THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO 50 MPH...HEAVY
RAIN AND POSSIBLE HAIL.

HAASE
Local storm report, Jun 8, 8:11 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       VICTOR                  41.73N 92.29W
06/08/2008  M1.00 INCH       IOWA               IA   TRAINED SPOTTER

            TOTAL FELL BETWEEN 630 AM AND 700 AM.

&&

ELLIOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:18 PM CDTRiver Flood WarningDVNStephenson18 days
Jun 7, 10:13 PM CDTRiver Flood WarningDVNJo Daviess12 days
Jun 7, 10:13 PM CDTRiver Flood WarningDVNJo Daviess14 days
Jun 7, 10:13 PM CDTRiver Flood WarningDVNCarroll, Jo Daviess10 days
Jun 7, 10:13 PM CDTRiver Flood WarningDVNRock Island, Whiteside15 days
Jun 7, 10:13 PM CDTRiver Flood WarningDVNRock Island, Whiteside17 days
Jun 7, 10:13 PM CDTRiver Flood WarningDVNRock Island16 days
Jun 7, 10:13 PM CDTRiver Flood WarningDVNRock Island20 days
Jun 7, 10:13 PM CDTRiver Flood WarningDVNMercer, Rock Island21 days
Jun 7, 10:13 PM CDTRiver Flood WarningDVNMercer, Rock Island21 days
Jun 7, 10:13 PM CDTRiver Flood WarningDVNHancock26 days
Jun 8, 10:00 AM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess45 min
Jun 8, 10:17 AM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson45 min
Jun 8, 10:27 AM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside47 days
Jun 8, 10:27 AM CDTRiver Flood WarningDVNHenry, Rock Island28 days
Jun 8, 10:55 AM CDTSevere Thunderstorm WarningDVNBureau, Henry, Putnam, Whiteside65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.